Minnesota, 2021

Hail in Minnesota, July 25, 2021

July 25, 2021 · NWS FGF · 3 events in 2 counties and zones

Scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 5:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 25, 5:51 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 PM CDT Sun Jul 25 2021

.UPDATE...
Issued at 650 PM CDT Sun Jul 25 2021

Wind have followed expected trends in MN and dropped well below
critical thresholds for most locations. A few gusts are still
possible through sunset along with lower RH values under 30%,
however conditions had improved enough to allow the Red Flag
Warning expire as scheduled at 6 PM.

Isolated shower developed into the southern RRV and additional .
Signal is still there for isolated to widely scattered activity
south of I-94 through the evening overnight. I sped up the
mention in PoPs/Wx to match radar trend, but overall forecast is
still on track.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun Jul 25 2021

Impacts and concerns in the short term are pops and temps with
storm chances and another 90 plus degree day expected tomorrow.
This evening will bring mostly dry weather again with the
exception being in the southern valley where a weak short wave and
impulse aloft will bring thunderstorm chances beginning late this
evening into the overnight. With 0 to 3km shear values at or less
than 20kts multicellular activity is expected with little
organized convention expected minimizing the severe threat.

This activity will need to be monitored for impacts on tomorrows
potential for severe weather with cloud cover potentially limiting
instability. That said scattered storms are possible by afternoon
with profiles/shear indicating the potential for supercellular
storm mode and CAMs indicating a couple stronger UH tracks on the
MN side of the FA tomorrow afternoon. SPC upgraded the day 2
outlook to include a slight risk from Bemidji to Detroit Lakes and
points to the south and east. Damaging winds to 70mph, hail up to
2" and a tornado are possible with the strongest storms. Widespread
rainfall is not expected and beneficial accumulations will be
sparse with the overnight and tomorrow afternoon activity.

Highs will again be in the upper 80s to mid 90s Monday afternoon
with some uncertainty dependent on cloud debris from overnight
activity.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun Jul 25 2021

Well it's Groundhog Day......again...and that must mean we're
going to continue this hot pattern and are waiting for the next
chance precipitation. Ridging will stick around for a majority of
the long term period keeping the hot weather and limited chances
for precipitation. A cold front overnight Tuesday into Wednesday
morning will provide the best chance for showers and
thunderstorms. The downside is that behind the front, gusty winds
will return with low relative humidities, elevating the fire
weather risk.

TUESDAY AND WEDNESDAY...A shortwave trough is progged to cross over
the northern plains overnight Tuesday. There is meaningful
instability aloft despite the surface inversions expected overnight,
so reasonably could expect some showers and thunderstorms along the
front. Main limitation would be the dry air aloft making dry air
entrainment a big issue. Behind the front, pressure rises and
settling high pressure will increase northwesterly winds Wednesday
afternoon. Main questions Wednesday will be how deep mixing goes, as
flow aloft exceeds 30-40 knots. Vertical mixing would be an
expectation on Wednesday behind the front, so gusty winds are
expected to be an issue. Couple that with the ongoing drought, fire
weather may be a concern once again on Wednesday.

REST OF THE PERIOD...Not much else to say with the rest of the long
term. Persistent ridging will keep our temperatures in the 80s for
the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Jul 25 2021

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN. A few showers or thunderstorms may
pass south of I-94 overnight tonight, but confidence is low in any
impacts within the vicinity of KFAR. Better chances may arrive
Monday afternoon and evening, however coverage will still tend to
remain isolated to scattered and chances too low to include in
TAFs. Winds will continue to decrease through sunset becoming
light and variable for most, before low pressure arrives later
tonight in KDVL and eventually moves east Monday. This will result
in winds shifting to the east and southeast increasing to 10-12kt
during the day Monday (gusts possible mainly at KDVL).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Perroux
AVIATION...DJR
Hazardous weather outlook, Jul 25, 7:08 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
808 PM CDT Sun Jul 25 2021

MNZ029>031-040-NDZ049-052-053-270115-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
808 PM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are possible late this evening through
early Monday morning mainly south of I-94 in southeast ND and west
central MN. Severe thunderstorms are not expected at this time,
however a few stronger storms capable of small hail and brief
gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms could be possible in southeast ND, west
central MN, and northwestern Minnesota Monday afternoon and
evening. Hail up to 2 inch and wind gusts to 75 mph will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-270115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
808 PM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms could be possible in southeast ND, west
central MN, and northwestern Minnesota Monday afternoon and
evening. Hail up to 2 inch and wind gusts to 75 mph will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Aberdeen radar (KABR), 171 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wilkin

When
July 25, 9:10 PM CST
Where
Wilkin County, 0.48 mi W of Campbell
Measured
1.25 in hail
Reported by
Public
Coordinates
46.100, -96.410

Photo and report relayed via social media.

Hail, Grant

When
July 25, 9:30 PM CST
Where
Grant County, 5.65 mi NW of Wendell
Measured
1.75 in hail
Reported by
Public
Coordinates
46.090, -96.180

Golf ball sized hail reported, along with damaged shingles.

Hail, Wilkin

When
July 25, 10:10 PM CST
Where
Wilkin County, 0.48 mi E of Brushvale
Measured
0.75 in hail
Reported by
Public
Coordinates
46.370, -96.640

MPing report of 0.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975915, 975916, 975917.